Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Mobile, AL

April 21, 2005Santa Rosa County, Florida; Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 2005, 6:21 PM CDT for Santa Rosa County, Florida; Escambia County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 6:21 PM CDT (23:21 UTC)
Expired
Apr 21, 2005, 6:45 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Escambia County, AL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 117 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 212321
SVRMOB
ALC053-FLC113-212345-
/O.NEW.KMOB.SV.W.0129.050421T2321Z-050421T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
621 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTH CENTRAL ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 645 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND  
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
  BREWTON...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIXONVILLE BY 645 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3119 8712 3107 8728 3084 8706 3099 8687

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:55 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 21, 3:55 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT THU APR 21 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...MODELS STILL
CONSISTENT IN INDICATING FROPA OVER FCST AREA LATE FRIDAY
NIGHT/EARLY SATURDAY MORNING.  THIS SEEMS REASONABLE GIVEN  WELL
ESTABLISHED NORTHWESTERLY FLOW ALOFT.  THIS ACTIVE FLOW HAS
INITIATED A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL ALABAMA
TODAY ON THE TAIL OF THE SHORTWAVE THAT WAS MENTIONED YESTERDAY...
BUT MOST OF THE ACTIVITY SO FAR HAS REMAINED NORTH OF OUR FCST
AREA.  MAY SEE SOME ISOLATED ACTIVITY THIS EVENING...BUT WILL
DECREASE IN COVERAGE LATER TONIGHT WITH LOSS OF SOLAR HEATING.  FOR
FRIDAY INTO FRIDAY NIGHT...SPC HAS OUTLOOKED THE NORTHERN HALF OF
OUR FCST AREA FOR A MODERATE RISK OF SVR THUNDERSTORMS...WITH THE
REMAINDER OF THE REGION UNDER A SLIGHT RISK OF SVR STORMS.  SPC
INDICATES A SUBSTANTIAL SEVERE WEATHER OUTBREAK POSSIBLE ACROSS MUCH
OF THE MID SOUTH AND SOUTHEASTERN STATES.  WITH INCREASING LOLVL
MOISTURE ON SOUTHERLY LOLVL FLOW...COLDER TEMPS ALOFT...AND LEFT
FRONT REGION OF STRONG UPPER JET OVER REGION BY FRIDAY EVENING...
CONDITIONS SHOULD SUPPORT SUPERCELLS...WITH POTENTIAL FOR VERY LARGE
HAIL/DAMAGING WIND GUSTS AS WELL AS ISOLATED TORNADOES BY EARLY
AFTERNOON...EVOLVING INTO A SUBSTANTIAL SQUALL LINE...OR PERHAPS A
LARGE BOWING MESOSCALE CONVECTIVE SYSTEM...AS IT SPREADS
SOUTHEASTWARD TOWARD SOUTH ATLANTIC AND EASTERN GULF COASTAL AREAS
LATE FRIDAY/FRIDAY NIGHT.  THIS WILL BE ACCOMPANIED BY POTENTIAL FOR
WIDESPREAD DAMAGING WINDS. WILL ADD SOME SVR WORDING FOR FRIDAY
AFTERNOON/EVENING.  FRONT WILL BE MOVING OFF EAST OF THE AREA BY
SATURDAY MORNING...WITH DRIER AND COOLER AIR FILTERING INTO THE
REGION.

/12

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...BEHIND SATURDAY MORNINGS
COLD FRONT...EXPECT COOL UNSEASONABLE LIKE TEMPERATURES FOR BOTH
SATURDAY AND SUNDAY NIGHTS...WITH MOS GUIDANCE SHOWING LOWS IN THE
MID-UPPER 30S INLAND TO MID-UPPER 40S CLOSER TO THE COAST.  WEAK
HIGH PRESSURE SETTLES OVER THE AREA MONDAY AND GRADUALLY DRIFTS EAST
THRU TUESDAY.  EXPECT A SOUTHERLY WIND TO DEVELOP EACH AFTERNOON
DURING MAX HEATING.  A WEAK FRONTAL BOUDARY WILL MOVE INTO THE
SOUTHEASTERN STATES WEDNESDAY AND LINGER IN THE REGION INTO
THURSDAY...TOO EARLY TO TELL IF THIS BOUNDARY WILL MOVE COMPLETELY
THROUGH THE AREA.  HOWEVER...STILL APPREARS THAT AN ACTIVE WEST TO
NORTHWEST FLOW ALOFT WILL WARRANT A SLIGHT CHANCE SHOWERS...
ESPECIALLY ON TUESDAY. /12

&&

.MARINE...ONSHORE FLOW WILL INCREASE ON FRIDAY AS HIGH PRESSURE OVER
THE EASTERN GULF OF MEXICO MIGRATES SOUTH AND A COLD FRONT
APPROACHES THE COASTAL WATERS FROM THE NORTHWEST.  SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED TO MATERIALIZE FRIDAY NIGHT (THIRD
PERIOD) AS GRADIENT TIGHTENS...AND A STATEMENT WILL BE INCLUDED IN
THE BODY OF THE TEXT.  A LINE OF SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT FROM LATE FRIDAY AFTERNOON INTO SATURDAY
MORNING...AND THEN MOVE SOUTHEAST OF THE MARINE WATERS BY EARLY
AFTERNOON.  A MODERATE TO STRONG OFFSHORE FLOW WILL DEVELOP BEHIND
THE FRONT AND REMAIN THROUGH THE WEEKEND...WITH SEAS UP TO 7 FEET
WELL OFFSHORE. /22

&&

.FIRE WEATHER...AFTERNOON RH VALUES WILL REMAIN ABOVE CRITICAL
THRESHOLDS ON FRIDAY...BUT MUCH DRIER AIR WILL ADVECT SOUTHWARD ON
SATURDAY ABOARD A BREEZY NORTHERLY WIND FLOW IN THE WAKE OF A FAST
MOVING FRONT.  DRY CONDITIONS WILL PERSIST ON SUNDAY...ALTHOUGH
WINDS WILL BEGIN TO LAY DOWN AS HIGH PRESSURE SETTLES OVER THE
REGION.  AFTERNOON RELATIVE HUMIDITY VALUES OVER THE WEEKEND WILL BE
CLOSELY MONITORED FOR POSSIBLE WATCH AND/OR WARNINGS. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      61  82  58  73 /  20  50  50  20
PENSACOLA   63  77  59  74 /  20  50  60  20
DESTIN      65  76  60  73 /  20  50  60  20
EVERGREEN   60  79  57  66 /  20  50  60  20
WAYNESBORO  61  81  54  68 /  20  50  50  20
CAMDEN      61  77  56  65 /  20  50  60  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

12/SHEPHERD
22/PURDY
Hazardous weather outlook, Apr 21, 5:30 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT THU APR 21 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE MOVING SOUTHWARD ACROSS MUCH OF ALABAMA
AND EAST MISSISSIPPI TODAY COMBINED WITH MARGINAL INSTABILITY AND
COOLER MID LEVEL TEMPERATURES WILL HELP GIVE WAY TO A FEW STRONG TO
POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON...MOSTLY OVER INTERIOR
SECTIONS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN WITH THESE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CENTRAL GULF
COAST REGION EARLY SATURDAY MORNING. AHEAD OF THE FRONT SCATTERED
THUNDERSTORMS CAN BE EXPECTED...MOSTLY FRIDAY AFTERNOON AND FRIDAY
NIGHT. DUE TO INCREASING VERTICAL SHEAR IN THE LOWER TO MID LEVELS
OF THE ATMOSPHERE...COOL MID LEVEL TEMPERATURES AND MARGINAL
INSTABILITY A FEW STORMS COULD BECOME SEVERE. AT THIS TIME THE STORM
PREDICTION CENTER IN NORMAN HAS PLACED MUCH OF THE SOUTHEAST IN A
SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT FRIDAY AND FRIDAY
NIGHT. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
THE MAIN THREAT WITH SOME OF THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 21, 2:39 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT THU APR 21 2005

ALZ054-212015-
WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
239 PM CDT THU APR 21 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN WILCOX
COUNTY...

AT 237 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF MILLERS FERRY...AND MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILLERS FERRY...CANTON BEND...BOYKIN AND ROCKWEST THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 21, 5:02 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
502 PM CDT THU APR 21 2005

ALZ054-057-212300-
BUTLER-WILCOX-
502 PM CDT THU APR 21 2005

...A CLUSTER OF STRONG THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH INTO
BUTLER AND WILCOX COUNTIES...

AT 455 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN A LINE EXTENDING FROM 22 MILES
NORTH OF ACKERVILLE TO 13 MILES NORTHEAST OF FURMAN...MOVING SOUTH
AT 13 MPH.

THE LINE OF STRONG STORMS WILL AFFECT AREAS IN AND
AROUND...FURMAN...SNOW HILL...MONTERY...MCBRYDES...ALLENTON AND
DARLINGTON THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO AROUND 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 6:30 PM CDTSevere Thunderstorm WarningMOBOkaloosa31 min
Apr 21, 6:52 PM CDTSevere Thunderstorm WarningMOBOkaloosa38 min
Apr 21, 5:12 PM CDTSevere Thunderstorm WarningMOBButler, Wilcox52 min
Apr 21, 5:35 PM CDTSevere Thunderstorm WarningMOBBaldwin25 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningMOBWilcox46 min
Apr 21, 5:56 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington49 min
Apr 21, 5:58 PM CDTSevere Thunderstorm WarningMOBCovington32 min
Apr 21, 6:30 PM CDTSevere Thunderstorm WarningMOBBaldwin30 min
Apr 21, 6:42 PM CDTSevere Thunderstorm WarningMOBWilcox48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.